West Virginia, 2007

Flooding in West Virginia, April 15 to 16, 2007

April 15 to 16, 2007 · NWS RLX · 17 events in 17 counties and zones

A prolong rain event began on Saturday morning the 14th. The rain was associated with a developing low pressure system over the southeastern United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A prolong rain event began on Saturday morning the 14th. The rain was associated with a developing low pressure system over the southeastern United States. The storm eventually became a major coastal storm with widespread effects.|The rain amounts for the first 12 hours, or into Saturday evening, were on the order of a half inch to an inch. During Saturday night, the rain became more focused and persistent from the central mountains of West Virginia on south, into the southern coal fields. This was likely on account of upper level divergence coupled with low level convergence. So the heaviest rains fell late on the 14th into the early morning hours of the 15th. |Rain totals for the whole storm spanned a 36 to 48 hour time period. Amounts were mostly 2.5 to 3.5 inches from the southern coal fields on northeast, into the mountainous counties of Webster, Randolph, and Pocahontas. A maximum of 3 to 4 inches of rain fell over the headwaters of the Coal and Guyandotte Rivers. This is also the same area that received 0.5 to 1 inch of rain, 3 days earlier. Since the new spring vegetation was just starting to green, the ground was still relatively wet, as the new storm began on the 14th.|Some preliminary maximum rain totals were 3.9 inches at both R.D. Bailey Lake and Man, 3.7 inches at Logan, 3.4 inches at Whitesville, Bolt Mountain, Dry Creek, and Glady, 3.3 inches at Williamson and Oceana, 3.1 inches at Madison, Welch, and Marmet, Pickens had 3.0 inches, 2.9 inches at Southridge in Charleston and Pineville, 2.8 inches at Hawks Nest State Park and Webster Springs, 2.7 inches at Mullens and in the city of Beckley, 2.6 inches at Frost, and finally 2.5 inches at Hacker Valley, Sutton, Summersville, and the Charleston airport. |Small stream flooding began after midnight, early on Sunday morning, the 15th. This lead to river flooding on the Coal River, including both the Little and Big Coal basins. River flooding also occurred on both the Guyandotte and Tug Fork Rivers, plus a small reach of the Tygart Valley River.|Governor Joe Manchin declared a state of emergency. A FEMA declaration for public assistance was made. See FEMA declaration 1696 for more details. Around 189 National Guard soldiers were called up on active duty to help with the flood clean up.|The small stream and river flooding covered and blocked numerous roads. Rock and land slides also closed roads. The most flood damage to homes was across the southern coal field counties. In Mingo County, 2 homes were destroyed, 11 homes had major damage, and 20 homes had minor damage. In Logan County, 5 homes had major damage, and 8 others had minor damage. In Boone County, 5 homes had major damage, while 32 other homes saw minor damage. In Kanawha County, 1 home had major damage, and 16 homes had minor damage. In Lincoln County, 1 home had major damage, while 2 others had minor damage.|The most noteworthy river flood was on the Coal River. The Madison fire department evacuated a few dozen people. Most of these citizens were stranded in their homes along Lincoln Avenue. The gauge on the Clear Fork above Whitesville crested at 20 feet at 1000E on the 15th. At Ashford on the Big Coal, the crest was 25.7 feet around 1730E on the 15th. The crest at the river forecast point at Tornado was 30.6 feet at 0245E on the 16th. That was the highest crest at Tornado since December 1969 when a crest of 30.9 feet was reached. Flood stage is 25 feet. |On the Guyandotte River, the gauge at Man crested at 17.3 feet around 0800E on the 15th. At Logan, the river reached 26.7 around 1100E on the 15th. This caused water to back up Island Creek and Mud Fork. In some building around Mount Gay and west Logan the water was 3 to 4 feet deep. The 26.2 foot crest in May 2004 was slightly lower at Logan. The last time the stage was higher at Logan was in April 1977 when 30.5 feet was observed. Flood stage at Logan is 23 feet. |On the Tug Fork River, the gauge at Williamson crested at 35.2 feet around 2200E on the 15th. The gauge at Kermit reached 40.2 feet at 0600E on the 16th. Flood stage at Williamson is 27 feet and 38 feet at Kermit.|On the Tygart Valley River, the crest at Belington was 16 feet around 0630E on the 16th. Flood stage is 14 feet. This caused only minor flooding of roads in Barbour County.|A strong rise on the Greenbrier River, remained below flood stage at Buckeye. Minor flooding from Knapp Creek was seen in Marlinton.|As the river flooding was taking place, Lincoln County emergency officials ordered an evacuation near Lee's Fishing Lake along Mahone Creek on the 15th. The dam was in danger of failure. The small impoundment was drained with pumps. The dam held, and no flooding occurred from that incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 14, 8:29 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 14, 8:29 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
929 PM EDT SAT APR 14 2007

.SYNOPSIS...
RAIN CONTINUES THIS EVENING AND INTO THE OVERNIGHT AS LOW PRESSURE
APPROACHES FROM THE SOUTHWEST. WET AND COOL WEATHER LINGERS ALL
WEEKEND. NORTHWESTERLY FLOW CONTINUES MONDAY INTO EARLY TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WILL UPDATE FORECAST TO INCREASE POPS TO 100 PERCENT IN ALL AREAS.
WILL ALSO LOWER OVERNIGHT LOWS IN PORTIONS OF SOUTHEAST OHIO...WHERE
COLD AIR IS ALREADY BEGINNING TO ENCROACH.
&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
MODELS CONTINUE TO SHOW GOOD WRAP AROUND MOISTURE AND LIFT ON SUNDAY
AS THE UPPER TROUGH SLIDES ACROSS THE AREA.  THE NAM IS A LITTLE
SLOWER TODAY IN MOVING THE PCPN THROUGH THE AREA...SO IT COULD BE
MORE IN THE AFTERNOON INTO THE EVENING HOURS WHEN THE WRAP AROUND
COMES INTO TO THE REGION.  BUT WITH THE COLD AIR ALOFT MOVING
IN...THE AFTERNOON HOURS WILL ALSO SEE AN INCREASE IN INSTABILITY SO
THIS WOULD BE THE MORE FAVORABLE TIME FOR SHOWERS TO DEVELOP.
ALSO...THE NORTHWESTERLY FLOW WILL BE ON THE INCREASE AS WELL AS THE
SURFACE LOW OFF THE COAST BEGINS TO BOMB OUT AND THE ENTIRE SYSTEM
BEGINS TO REORGANIZE.  FOR TEMPERATURES...SHOULD SEE MORNING HIGHS
IN THE EASTERN HALF OF THE REGION AS THE INVERTED TROUGH AND WEAK
SURFACE LOW COLLAPSE AS THE LOW OFF THE DELMARVA BEGINS TO TAKE
OVER.  IN THE WEST...THE COLDER WILL HAVE ALREADY ENTERED THE REGION
SO EXPECT ONLY SLIGHT RISES IN THE WEST WITH CLOUDS AND SHOWERS
AROUND.

FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...THE NORTHWESTERLY WILL
INTENSIFY SUNDAY NIGHT INTO MONDAY.  THIS WILL KEEP THE UPSLOPE
SHOWERS GOING THROUGH THE PERIOD WITH GUSTY WINDS.  THE 850 MB
TEMPERATURES ARE MARGINAL FOR THE UPSLOPE...BUT THE MOISTURE DEPTH
AND STRENGTH OF THE WINDS SHOULD BE ENOUGH TO MAKE UP FOR THAT SO
HAVE GONE WITH LIKELY TO CATEGORICAL POPS IN THE NORTHERN
MOUNTAINS.  GRADUALLY THROUGH THE DAY ON MONDAY INTO MONDAY
NIGHT...WILL SEE THE SCATTERED PRECIPITATION IN THE LOWLANDS END AND
PULL UP INTO THE FAVORED MOUNTAIN UPSLOPE REGIONS BEFORE TAPERING
OFF EARLY TUESDAY MORNING.  FOR TEMPERATURES...HAVE PLAYED SMALLER
DIURNALS THAN THE MODEL...MEANING GOING NEAR OR SLIGHTLY ABOVE THE
GUIDANCE FOR LOWS AND BELOW THE GUIDANCE FOR HIGHS.  ON THE LAST
SYSTEM THAT MOVED THROUGH WITH A SIMILAR SET UP...THE GUIDANCE
ERRED TOO COOL AT NIGHT AND TOO WARM DURING THE DAY SO HAVE
APPLIED SIMILAR THINKING HERE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS IN AGREEMENT ON A BRIEF HIGH PRESSURE BUILDING FROM THE
SOUTHEAST....ACROSS THE OH VALLEY INTO THE GREAT LAKES REGION ON
TUESDAY. GFS BRINGS A WEAK LOW PRESSURE INTO THE OH VALLEY BY WED
AND THU BRINGING CHANCES OF RAIN SHOWERS...EXCEPT SNOW OVER THE
HIGHER ELEVATIONS OF THE NORTHEAST MOUNTAINS. WENT WITH DRY WEATHER
FROM FRI THRU NEXT WEEKEND...EXCEPT SLIGHT CHANCE OF UPSLOPE SNOW
SHOWERS OVER THE NORTHEAST MOUNTAINS ON FRI.

TEMPERATURES WILL REMAIN ABOUT 5-10 DEGREES BELOW NORMAL TUE THRU
THU WITH HIGHS MAINLY IN THE MID TO UPPER 50S AND LOWS FROM THE MID
30S TO AROUND 40 DEGREES. FOLLOWED HPC GUIDANCE ON DAY 4-7. .

TEMPERATURES WILL BE CLOSER TO NORMAL FRI..SAT AND SUN WARMING TO
AROUND 70 ACROSS THE LOWLANDS BY SUN.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
SHOWERS CAN BE EXPECTED THIS EVENING AS A LOW PRESSURE SYSTEM
APPROACHES THE REGION. IFR/MVFR CONDITIONS CAN BE EXPECTED...WITH
THE LOWEST CONDITIONS TO THE NORTH OF A WARM FRONT STRETCHING ACROSS
THE REGION. A MVFR STRATUS DECK CAN BE EXPECTED ON SUNDAY BEHIND THE
SYSTEM...WITH SOME RAIN SHOWERS POSSIBLY CAUSING LOWER CONDITIONS.

UPSLOPE PRECIPITATION MAY LAST WELL INTO MONDAY FOR THE MOUNTAINS
/IFR POSSIBLE/.

NO SIG WX MONDAY NIGHT THROUGH WEDNESDAY.

&&

.HYDROLOGY...
RAINFALL HAS BEEN GENERALLY LIGHT...ALTHOUGH SUSTAINED FOR THE
MAJORITY OF SATURDAY ACROSS THE CWA. DECIDED AGAINST ANY SORT OF
FLOOD WATCH WITH THE MODELS TAKING THE THREAT FOR HEAVIER
PRECIPITATION TO OUR SOUTH AND PER COLLABORATION WITH NEIGHBORING
OFFICES. CONCERNS COULD BE RAISED IF THUNDER OCCURS THIS EVENING
AND HITS AN AREA THAT HAS SEEN SUBSTANTIAL RAINFALL...HOWEVER THIS
SCENARIO SEEMS UNLIKELY AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26
NEAR TERM...RPY
SHORT TERM...ESS
LONG TERM...ARJ
AVIATION...RPY
HYDROLOGY...
Hazardous weather outlook, Apr 14, 4:00 AM EST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SAT APR 14 2007...CORRECTED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-031-032-150900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-GILMER-HARRISON-TAYLOR-
500 AM EDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR KENTUCKY...OHIO...SOUTHEAST
OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-024>028-030-033>040-046-047-150900-
DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
500 AM EDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE...ESPECIALLY IN THE MOUNTAINS...WHICH MAY LEAD
TO WATER PROBLEMS MAINLY TONIGHT. CONDITIONS WILL BE MONITORED
DURING THE DAY FOR A POSSIBLE FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 flood. Local standard time, as filed.

Flood, Logan

When
April 15, 12:30 AM EST to 4:00 PM EST
Where
Logan County, Chapmanville to Man
Cause
Heavy Rain
Property damage
$750,000
Reported by
Newspaper
Coordinates
37.980, -82.020

Both small stream and river flooding was common throughout the county.

Flood, Mingo

When
April 15, 1:30 AM EST to April 16, 3:00 PM EST
Where
Mingo County, Gilbert to Kermit
Cause
Heavy Rain
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
37.620, -81.870

Both small stream and river flooding occurred throughout the county.

Flood, Kanawha

When
April 15, 1:30 AM EST to April 16, 1:00 PM EST
Where
Kanawha County, Dawes to Tornado
Cause
Heavy Rain
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.150, -81.450

Flood, Boone

When
April 15, 1:30 AM EST to April 16, 1:00 PM EST
Where
Boone County, Whitesville to Danville
Cause
Heavy Rain
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
37.970, -81.530

Small stream and river flooding was widespread throughout the county.

Flood, Clay

When
April 15, 2:00 AM EST to 8:00 AM EST
Where
Clay County, Widen to Bomont
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.470, -80.870

Minor small stream flooding was scattered about the county.

Flood, Wyoming

When
April 15, 3:00 AM EST to 8:00 AM EST
Where
Wyoming County, Hanover to Oceana
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.570, -81.800

Minor small stream flooding occurred throughout the county. A few vehicles were damaged after driving into flooded roads.

Flood, McDowell

When
April 15, 3:00 AM EST to 8:00 AM EST
Where
McDowell County, Welch to Panther
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.430, -81.580

Minor stream flooding occurred in scattered locations throughout the county.

Flood, Fayette

When
April 15, 3:00 AM EST to 8:00 AM EST
Where
Fayette County, Deepwater to Pax
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.120, -81.270

Minor small stream flooding was mainly over the western portion of the county.

Flood, Webster

When
April 15, 3:00 AM EST to 8:00 AM EST
Where
Webster County, Hacker Vly to Cowen
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.650, -80.380

Minor small stream flooding was scattered about the county.

Flood, Upshur

When
April 15, 3:00 AM EST to 6:00 AM EST
Where
Upshur County, Buckhannon to Pecks Run
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.000, -80.230

Flood, Randolph

When
April 15, 3:00 AM EST to 8:00 AM EST
Where
Randolph County, Valley Head to Beverly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.550, -80.030

Minor small stream and headwater river flooding occurred mainly over the southern portion of the county.

Flood, Raleigh

When
April 15, 3:30 AM EST to 8:00 AM EST
Where
Raleigh County, Leevale to Sophia
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.970, -81.530

Small stream flooding was move common over the western portion of the county.

Flood, Nicholas

When
April 15, 3:30 AM EST to 8:00 AM EST
Where
Nicholas County, Craigsville to Drennen
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.330, -80.650

Minor small stream flooding was scattered about the county.

Flood, Pocahontas

When
April 15, 1:00 PM EST to 7:00 PM EST
Where
Pocahontas County, Marlinton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.220, -80.100

Minor flooding was from Knapp Creek and a swollen Greenbrier River.

Flood, Lincoln

When
April 15, 2:00 PM EST to April 16, 10:00 PM EST
Where
Lincoln County, Alum Creek to Branchland
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
38.280, -81.800

Across Lincoln County, the flooding was mainly due to the heavier rains upstream, in other counties. The flooding was along the Coal and Guyandotte Rivers, then back up into their feeder streams.

Flood, Barbour

When
April 15, 2:00 PM EST to April 16, 8:00 PM EST
Where
Barbour County, Junior to Belington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.970, -79.950

Minor flooding occurred along the Tygart Valley River.

Flood, Cabell

When
April 15, 3:00 PM EST to April 16, 11:00 PM EST
Where
Cabell County, Salt Rock to Barboursville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.320, -82.220

River flooding along the Guyandotte River, from heavier rains in upstream counties, caused minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23140, 23142, 23144, 23147, 23156, 23149, 23150, 23152, 23158, 23161, 23163, 23151, 23153, 23164, 23146, 23162, 23181.